3 Jun 2014

Legal high withdrawal calls increase

12:30 pm on 3 June 2014

The National Poisons Centre says calls about symptoms associated with withdrawing from legal highs have almost doubled.

The Psychoactive Substances Bill came into effect last month and made it an offence to sell, supply or possess synthetic cannabis.

The Ministry of Health predicted health workers should expect between 150 and 200 users throughout the country to suffer significant withdrawal from synthetic highs.

 Cosmic shop in Cuba Mall, Wellington.

Cosmic shop in Cuba Mall, Wellington. Photo: RNZ / Diego Opatowski

Toxicologist with the National Poisons Centre, Dr Leo Schep, said calls from people experiencing side effects of smoking synthetic highs have dropped.

But calls reporting symptoms of withdrawal have increased from about 7 in April to about 12 during May.

"Sweating, agitation, insomnia, severe and persistent vomiting and nausea; they're the major effects.

"They can go from days to weeks, and it can vary in intensity as well. Where some people need supportive care, others can ride the storm but it's something that people have to face up to if they're smoking these products."

Dr Schep said a new herbal high, Damiana, is now being sold but it doesn't look harmful. He said the centre will, however, be keeping an eye on the product.